Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 10, NWS Austin/San Antonio, TX

March 24, 202412 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Mar 24, 2024, 1:57 PM CDT for 12 counties in Texas. It took effect at Mar 25, 2024, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2024, 1:57 PM CDT (18:57 UTC)
In effect from
Mar 25, 2024, 11:00 AM CDT
Expired
Mar 25, 2024, 7:00 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 44 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2024-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2024-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS74 KEWX 241857
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
157 PM CDT Sun Mar 24 2024

TXZ183>187-202>204-217>219-228-250815-
/O.NEW.KEWX.WI.Y.0010.240325T1600Z-240326T0000Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
Including the cities of Crystal City, Carrizo Springs, Eagle
Pass, Rocksprings, Del Rio, Kerrville, Uvalde, Brackettville,
Bandera, Leakey, Pearsall, and Hondo
157 PM CDT Sun Mar 24 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...A portion of south central Texas including the southern 
  Edwards Plateau, Rio Grande plains and western Hill Country.

* WHEN...From 11 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

PLATT
2 follow-up statements
447 
WWUS74 KEWX 250102
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
802 PM CDT Sun Mar 24 2024

TXZ183>187-202>204-217>219-228-251200-
/O.CON.KEWX.WI.Y.0010.240325T1600Z-240326T0000Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Brackettville, Uvalde, Hondo, Eagle Pass, Crystal City, 
Pearsall, and Carrizo Springs
802 PM CDT Sun Mar 24 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...A portion of south central Texas including the 
  southern Edwards Plateau, Rio Grande plains and western Hill 
  Country.

* WHEN...From 11 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
481 
WWUS74 KEWX 250904
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
404 AM CDT Mon Mar 25 2024

TXZ183>187-202>204-217>219-228-260000-
/O.CON.KEWX.WI.Y.0010.240325T1600Z-240326T0000Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Brackettville, Uvalde, Hondo, Eagle Pass, Crystal City, 
Pearsall, and Carrizo Springs
404 AM CDT Mon Mar 25 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...A portion of south central Texas including the 
  southern Edwards Plateau, Rio Grande plains and western Hill 
  Country.

* WHEN...From 11 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Mar 24, 12:59 PM CDT, 58 minutes earlier.

Area forecast discussion, Mar 24, 12:59 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1259 PM CDT Sun Mar 24 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 220 AM CDT Sun Mar 24 2024

The latest GOES 16 Channel 09 water vapor imagery shows plenty of
mid-level moisture moving over the state of Texas in advance of our
next shot at rain and storms Sunday night/Monday morning. Some
morning clouds can be expected today as surface moisture increases
ahead the approaching storm system progged to move in Sunday night.
Temperatures should warm nicely into the 70s for most, with some
lower 80s over the Rio Grande Plains.

As we head into Sunday night, the pattern begins to become a little
more active as an upper level trough sharpens to our west. A lead
shortwave along with a very strong (150-170kt) upper jet will move
out of Mexico into western Texas Sunday evening and overnight. As
the above features interact with the dryline in place over west-
central Texas, convection is expected to initially develop during
the very late evening hours on Sunday over the Edwards Plateau. As
the dryline is forced eastward by an advancing Pacific front,
additional convection will likely develop and move into the Hill
Country early Monday morning. While the threat for severe weather
should largely remain north of our region, the southern Edwards
Plateau and far western Hill Country are under a Marginal Risk
(level 1 of 5) for severe storms. This includes areas generally
along and north of a Rocksprings to Llano line. Large hail and
damaging wind gusts will be the main severe weather concerns.
Plateau. A powerful 150-170 kt jet streak at the 300mb level will
move over South Central Texas Monday morning, allowing for adequate
ventilation for any storms that form. As a Pacific cold front
associated with a deepening surface low over southwest Kansas slides
southeastward early Monday, thunderstorms will develop along the
boundary and overtake the dryline over the western CWA. Storms will
have ample deep layer shear to work with, on the order of 60-80 kts
of 0-6 km bulk shear. However, instability will be extremely
lacking, with only 500-1000 J/kg of MLCAPE available over the
Southern Edwards Plateau and western Hill Country. With that in
mind, the Storm Prediction Center has maintained the Level 1 of 5
Marginal Risk for severe storms Sunday night into Monday morning for
the region mentioned above. Ultimately, large hail appears to be the
primary hazard, especially with the elevated instability, albeit
limited.

Once storms move through Monday morning, we should see rapid
clearing behind the advancing Pacific cold front, along with cooler
and drier conditions. Minimum relative humidities out west over the
Rio Grande Plains are likely to fall to between 10-20%, and
factoring in the strong westerly to northwesterly winds arriving
behind the front, elevated to critical fire weather conditions
appear likely. Will be issuing a Fire Weather Watch for these areas
with concern for wildfires Monday afternoon.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 205 AM CDT Sun Mar 24 2024

* Elevated to critical fire weather conditions expected across the
  Rio Grande Plains, Winter Garden, Edwards Plateau, and portions of
  the Hill Country each day

The main weather impact for the upcoming week will be the persistent
fire weather concerns out west. See Fire Weather Section below for
the details.

A broad upper level trough encompassing much of the CONUS on Tuesday
will tighten up and move across the Plains on Wednesday followed by
upper level ridging on Thursday. Meanwhile, at the surface, high
pressure eases into parts of our area Tuesday and lingers through
Thursday. Fair weather prevails Tuesday through Thursday due to
unseasonably dry PWs. However, forcing from the trough and a brief
increase of PWs may yield isolated showers over the Hill Country to
the I-35 corridor on Wednesday. Cool advection brings below normal
temperatures mid week, especially lows. Later in the week into next
weekend, an upper level trough moves into the western states to
deepen low pressure at the surface in the Plains. The resultant
southerly lower level flow and southwesterly flow aloft leads to a
moistening airmass, as well as, a warming trend to slightly above
normal temperatures.

For the TOTAL SOLAR ECLIPSE on April 8th, models are finally coming
into range at the 384 hour mark. The initial indications are that
high clouds are possible. REMEMBER, view the eclipse with proper
glasses prior to and after totality.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Sun Mar 24 2024

Cigs are beginning to rise, but will keep MVFR in place for another
hour based on observational trends. In addition, south to southeast
winds are on the increase and gusty conditions are in store for all
TAF sites through this afternoon. MVFR cigs should return back to
the I-35 corridor around 02Z as winds may tend to become a little
less gusty with the onset of boundary layer cooling. Cigs look to
stay east of DRT, so we will keep the forecast VFR overnight.
Attention will then turn to the possibility of some light showers
developing in advance of a dryline and eventually a Pacific front.
For now will only go with VCSH along I-35 beginning 04-06Z. As the
dryline mixes eastward and is overtaken by the Pac front, convection
is expected to move into the Hill Country around Midnight. Hi-res
models continue to show a fairly narrow time window when convection
will move across the I-35 terminals and we have tried to hone in the
timing on the latest forecast. We will continue to mention PROB30
groups, but could certainly need a TEMPO group at AUS and possibly
SAT and SSF. Once the convection moves east of the I-35 terminals by
mid-morning, winds will shift to the northwest and eventually west.
Gusty west winds are expected by late morning at the I-35 sites, with
DRT winds showing up 2-3 hours earlier.

&&

.FIRE WEATHER...
Issued at 205 AM CDT Sun Mar 24 2024

A dry airmass filters into our area on Monday. Minimum humidities in
the teens and 20s are expected each afternoon across the Rio Grande
Plains, Winter Garden, Edwards Plateau, and portions of the Hill
Country. Breezy west to northwesterly winds of 15 to 25 mph with
gusts to 40 mph are expected, at times, early to mid week in the
same areas. Although winds turn southeasterly later in the week,
initial humidity recovery will be slow to occur. This dry airmass
will in turn dry the vegetation further leading to increasing fire
danger and lowering percentiles of 10 hour and possibly 100 hour
fuels. In addition, these regions have had very little rainfall
recently. As a result, elevated to critical fire weather conditions
are expected midday through early evening each day. A Fire Weather
Watch has been issued for those areas for Monday. A combination of
Red Flag Warnings and Rangeland Fire Danger Statements are likely
each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  59  77  48 /  10  70  40   0
Austin Bergstrom Intl Airport  73  58  77  47 /  10  60  50   0
New Braunfels Muni Airport     74  60  79  48 /   0  50  40   0
Burnet Muni Airport            71  55  73  43 /  10  80  20   0
Del Rio Intl Airport           84  57  80  53 /  10  10   0   0
Georgetown Muni Airport        72  57  75  43 /  10  80  40   0
Hondo Muni Airport             77  58  78  49 /  10  40  10   0
San Marcos Muni Airport        73  59  77  47 /   0  60  40   0
La Grange - Fayette Regional   74  61  77  48 /   0  40  60   0
San Antonio Intl Airport       73  60  78  52 /  10  50  30   0
Stinson Muni Airport           76  63  80  52 /  10  40  30   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...Platt
Long-Term...KCW
Aviation...Platt
Hazardous weather outlook, Mar 24, 2:51 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
251 AM CDT Sun Mar 24 2024

TXZ171>173-183>194-202>209-217>225-228-250800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
251 AM CDT Sun Mar 24 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a level 1 out of 5 risk for severe thunderstorms late
Sunday into early Monday for the Southern Edwards Plateau,
northern Rio Grande Plains and Western Hill Country. The main
threats are the potential for large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a level 1 out of 5 risk for severe thunderstorms late
Sunday into early Monday for the Southern Edwards Plateau,
northern Rio Grande Plains and Western Hill Country. The main
threats are the potential for large hail and damaging wind gusts.

A Fire Weather Watch is in effect for the Rio Grande Plains and
Southern Edwards Plateau Monday afternoon and evening. Elevated
to near critical fire weather conditions are possible each
afternoon Monday through Thursday, mainly across the Edwards
Plateau and Rio Grande Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 1:37 AM CDTFire Weather WatchEWXBandera, Dimmit, Edwards, Frio, Kerr, Kinney and 6 more18 hr

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.